Inverse nodal problem for discontinuous Sturm–Liouville operator by new Prüfer Substitutions


In the present paper, a boundary value problem consisting of a Sturm–Liouville equation with boundary conditions dependent on the eigenparameter and discontinuous conditions inside the interval is investigated. We present new Prüfer substitutions and obtain the asymptotic form of eigenvalues, nodal points and nodal lengths. Then, we prove the uniqueness theorem for the solution of the inverse nodal problem, present a constructive procedure for the potential function by using nodal lengths. Finally, we study Lipschitz stability for the inverse problem.

This is a preview of subscription content, access via your institution.


  1. 1.

    Browne, P.J., Sleeman, B.D.: Inverse nodal problems for Sturm–Liouville equations with eigen parameter dependent boundary conditions. Inverse Probl. 12, 377–381 (1996)

    Article  Google Scholar 

  2. 2.

    Buterin, S.A., Shieh, C.T.: Incomplete inverse spectral and nodal problems for differential pencils. Results Math. 62, 167–179 (2012)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Chen, X.F., Cheng, Y.H., Law, C.K.: Reconstructing potentials from zeros of one eigenfunction. Trans. Am. Math. Soc. 363, 4831–4851 (2011)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Collatz, L.: Eigenwertaufgaben mit technischen Anwendungen. Akad. Verlagsgesellschaft Geest Portig, Leipzig (1963)

    Google Scholar 

  5. 5.

    Freiling, G., Yurko, V.A.: Inverse Sturm–Liouville Problems and Their Applications. NOVA Science Publishers, New York (2001)

    Google Scholar 

  6. 6.

    Fulton, C.T.: Two-point boundary value problems with eigenvalue parameter contained in the boundary conditions. Proc. R. Soc. Edinb. A77, 293–308 (1977)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Guliyev, N.J.: Inverse eigenvalue problems for Sturm–Liouville equations with spectral parameter linearly contained in one of the boundary conditions. Inverse Probl. 21, 1315–1330 (2005)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Gulsen, T., Yilmaz, E., Akbarpoor, S.: Numerical investigation of the inverse nodal problem by Chebyshev interpolation method. Thermal Sci. 22, 123–136 (2018)

    Article  Google Scholar 

  9. 9.

    Guo, Y., Wei, G.: Inverse problems: dense nodal subset on an interior subinterval. J. Diff. Equ. 255, 2002–2017 (2013)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Hald, O.H.: Discontinuous inverse eigenvalue problems. Commun. Pure Appl. Math. 37, 539–577 (1984)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Keskin, B., Sinan, A., Yalkin, N.: Inverse spectral problems for discontinuous Sturm–Liouville operator with eigenvalue dependent boundary conditions. Commun. Fac. Sci. Univ. Ank. Ser. A1(60), 15–25 (2011)

    MATH  Google Scholar 

  12. 12.

    Khalili, Y., Yadollahzadeh, M., Khaleghi Moghadam, M.: Half inverse problems for the impulsive operator with eigenvalue-dependent boundary conditions. Electron J. Diff. Equ. 2017, 1–5 (2017)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Koyunbakan, H.: The inverse nodal problem for a differential operator with an eigenvalue in the boundary condition. Appl. Math. Lett. 21, 1301–1305 (2008)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Koyunbakan, H., Gulsen, T., Yilmaz, E.: Inverse nodal problem for a \(p\)-Laplacian Sturm–Liouville equation with polynomially boundary condition. Electron J. Diff. Equ. 2018, 1–9 (2018)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Law, C.K., Tsay, J.: On the well-posedness of the inverse nodal problem. Inverse Probl. 17–5, 1493–1512 (2001)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Levitan, B.M., Sargsjan, I.S.: Sturm–Liouville and Dirac Operators, Nauka, Moscow, 1988. Kluwer Academic Publishers, Dordrecht (1991).. ((in Russian))

    Google Scholar 

  17. 17.

    McLaughlin, J.R.: Inverse spectral theory using nodal points as data, a uniqueness result. J. Diff. Equ. 73, 354–362 (1988)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Mosazadeh, S.: A new approach to asymptotic formulas for eigenfunctions of discontinuous non-selfadjoint Sturm–Liouville operators. J. Pseudo-Differ. Oper. Appl. (2020).

    MathSciNet  Article  MATH  Google Scholar 

  19. 19.

    Neamaty, A., Khalili, Y.: Determination of a differential operator with discontinuity from interior spectral data. Inverse Probl. Sci. Eng. 22, 1002–1008 (2014)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Ozkan, A.S., Keskin, B.: Spectral problems for Sturm–Liouville operator with boundary and jump conditions linearly dependent on the eigen parameter. Inverse Probl. Sci. Eng. 20, 799–808 (2012)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Ozkan, A.S., Keskin, B.: Inverse nodal problems for Sturm–Liouville equation with eigen parameter-dependent boundary and jump conditions. Inverse Probl. Sci. Eng. 23, 1306–1312 (2015)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Pinasco, J.P., Scarola, C.: A nodal inverse problem for second order Sturm–Liouville operators with indefinite weights. Appl. Math. Comput. 256, 819–830 (2015)

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Pivovarchik, V.: Direct and inverse three-point Sturm–Liouville problems with parameter-dependent boundary conditions. Asymp. Anal. 26, 219–238 (2001)

    MathSciNet  MATH  Google Scholar 

  24. 24.

    Poschel, J., Trubowitz, E.: Inverse Spectral Theory. Pure and Applied Mathematics. Academic Press Inc, Boston (1987)

    Google Scholar 

  25. 25.

    Qin, X.J., Gao, Y.L., Yang, C.M.: Inverse nodal problems for the Sturm–Liouville operator with some nonlocal integral conditions. J. Appl. Math. Phys. 7, 111–122 (2019)

    Article  Google Scholar 

  26. 26.

    Sadovnichi, V.A., Sultanaev, Y.T., Akhtyamov, A.M.: Solvability theorems for an inverse nonself-adjoint Sturm–Liouville problem with nonseparated boundary conditions. Diff. Equ. 51, 717–725 (2015)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Shahriari, M., Jodayree Akbarfama, A., Teschl, G.: Uniqueness for inverse Sturm–Liouville problems with a finite number of transmission conditions. J. Math. Anal. Appl. 395, 19–29 (2012)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Shieh, C.T., Buterin, S.A., Ignatiev, M.: On Hochstadt–Liebermann theorem for Sturm–Liouville operators. Far East J. Appl. Math. 52, 131–146 (2011)

    MathSciNet  MATH  Google Scholar 

  29. 29.

    Shieh, C.T., Yurko, V.A.: Inverse nodal and inverse spectral problems for discontinuous boundary value problems. J. Math. Anal. Appl. 347, 266–272 (2008)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Tikhonov, A.N., Samarskii, A.A.: Equations of Mathematical Physics. Oxford Pergamon Press, New York (1963)

    Google Scholar 

  31. 31.

    Tretter, C.: Nonselfadjoint spectral problems for linear pencils \(N-\lambda P\) of ordinary differential operators with \(\lambda\)-linear boundary conditions: completeness results. Integral Equ. Oper. Theory 26, 222–248 (1996)

    MathSciNet  Article  Google Scholar 

  32. 32.

    Walter, J.: Regular eigenvalue problems with eigenvalue parameter in the boundary condition. Math. Z. 133, 301–312 (1973)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Wang, Y.P., Yurko, V.: On the inverse nodal problems for discontinuous Sturm–Liouville operators. J. Diff. Equ. 260, 4086–4109 (2016)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Willis, C.: Inverse Sturm–Liouville problems with two discontinuities. Inverse Probl. 1, 263–290 (1985)

    MathSciNet  Article  Google Scholar 

  35. 35.

    Yang, C.-F.: Inverse nodal problems of discontinuous Sturm–Liouville operator. J. Diff. Equ. 254, 1992–2014 (2013)

    MathSciNet  Article  Google Scholar 

Download references


This research is partially supported by the University of Kashan under Grant Number 985969/4.

Author information



Corresponding author

Correspondence to Seyfollah Mosazadeh.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Koyunbakan, H., Mosazadeh, S. Inverse nodal problem for discontinuous Sturm–Liouville operator by new Prüfer Substitutions. Math Sci (2021).

Download citation


  • Prüfer substitutions
  • Discontinuous conditions
  • Nodal points
  • Inverse nodal problem
  • Lipschitz stability